question: Why does the feet and leg swell up?
My Mom has lung cancer and it has metastasized to her liver. She is in the advanced stage of small cell lung cancer. She has gotten in real bad shape over the last few weeks. Her feet have swollen up so much, I can barely distinguish her toes. I asked the nurse why and she said it has to do with the liver failure. I didn't keep up with biology or whatever ology in school but I was wondering how would the failure of her liver make her feet and legs swell up so bad?
By the way - I have been with my Mom since she was diagnosed last year. If anybody needs somebody to break down all my experiences with it and what you could expect, I would be happy to.
Thanks for posting. Sorry to hear about your mother. If this is indeed liver failure, the reason that one can have swelling (edema) is due to the low proteins in the blood, as the liver produces many of the proteins, mostly albumin. These proteins "attract" fluids by osmosis, so when the proteins are low the fluids just do not stay where they should, and "spill" to other areas of the body.
Leonardo F - Webmaster Cancer Forums
Disclaimer: this information is for informational purposes only. It is not medical advice.
Thanks Leo. Appreciate the info.
Thank you for you concern and advice about my aunt with metastatic lung cancer. Unfortunately she has passed away. I am thankful that the disease had not progressed so far that she was in pain and suffering. I know now that she is in a better place. I will keep you in my thoughts and prayers.
I also have the swelling in both feet, but it is the arm that amazes me. I have non-small cell lung cancer and have stopped taking treatments after a 9 month haul. During that time, I developed a blood clot in my upper right arm, which is now being controled by needle. The pressure gets so bad that my arm actually leaks the liquid through the pours. I thought I was crazy, but the palliative doctor assured me that it happens, especially if there is a blockage back to the heart.
Waiting for the prognosis to end.
swelling in the feet/legs stage iv spread to liver
I'm new here. My father has stage iv non-small cell lung cancer that has spread to his liver and spleen. He has swelling in the legs and feet. He has stopped chemo, and never was a candidate for radiation. He was recently hospitalized for a blood clot in the lung (he was having trouble breathing and went to er), he is home now, and on pain meds. Could the swelling be a result of the clot, or could it be indicative of liver failure? He is hospitalized once again because they are concerned about heart failure. Obviously the prognosis is grim, but could anyone tell me if these are the symptoms that one experiences cloeser to death? The doctors aren't saying, and I'm just trying to prepare for what's to come. Thank you for your help.
Tarceva, Chemo, Stage 3B..Lung Cancer, Inoperable..
My husband had three of the suggested four rounds. The CAT scans showed the cancers growing and no further appts are scheduled. They sent us home. My husband who was diagnosed in the spring at the age of 59 has never smoked. We have a 12 yr old son and celebrated our 19th anniversary in the hosptial bed last week.
Pray for us. We are taking herbs to detox and to try to repair from the chemo. Hospice is now in.
Does anyone have any experience dealing with this?
Thanks for your help. My prayers are with all that are in the battle.
My Dad has lung and liver cancer. I am staying with him right now. His feet swelled up over night. Scary looking. Wondering what can be done about this. Hospice Dr. Is having him try Furisemide. Have u heard of it?
Hi there I have some rare kind of lung cancer - spindle cell sarcoma - and it's blocked my arteries and veins around my heart so they cannot remove it. My legs, and hands, arms are swelling so they have prescribed 25mg spironolactone 2x per day, which didn't seem to do anything but then put me on steroids (one wk only as of yesterday) 4x once daily and that seems to have worked a bit better in terms of mood and ability to stay awake, etc. Ask your oncologist. You've got nothing to lose and it may make you feel a bit better. Good luck.